Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Morristown, TN

April 22, 2016Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 22, 2016, 3:47 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2016, 3:47 PM EDT (19:47 UTC)
Expired
Apr 22, 2016, 4:30 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:00 PM EDTHAIL 0.88Lake Forest, TNREPORT VIA FACEBOOK.
Apr 22, 4:05 PM EDTTSTM WND DMGSeymour, TNTREE DOWN ACROSS OLD SEVIERVILLE PIKE AT NEWEL STATION RD. REPORT VIA TWITTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KMRX 221947
SVRMRX
TNC009-093-155-222030-
/O.NEW.KMRX.SV.W.0011.160422T1947Z-160422T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT FRI APR 22 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KNOX COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN BLOUNT COUNTY IN EASTERN TENNESSEE...
  WEST CENTRAL SEVIER COUNTY IN EASTERN TENNESSEE...

* UNTIL 430 PM EDT

* AT 346 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKFORD...OR
  9 MILES NORTHEAST OF ALCOA...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...PIGEON FORGE...LOUISVILLE...
  ROCKFORD...EAGLETON VILLAGE...TOWNSEND...WILDWOOD...WALLAND...SEYMOUR...
  LAKE FOREST...WEARS VALLEY AND KIMBERLIN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3587 8407 3599 8388 3583 8349 3560 8374
TIME...MOT...LOC 1946Z 302DEG 18KT 3585 8383 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
2 follow-up statements
222 
WWUS54 KMRX 222000
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT FRI APR 22 2016

TNC009-222009-
/O.CAN.KMRX.SV.W.0011.000000T0000Z-160422T2030Z/
BLOUNT TN-
400 PM EDT FRI APR 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLOUNT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3573 8372 3580 8375 3581 8374 3581 8375
      3585 8377 3586 8378 3589 8379 3588 8381
      3584 8385 3584 8386 3585 8387 3597 8384
      3583 8349 3568 8365
TIME...MOT...LOC 1959Z 285DEG 14KT 3587 8379 

$$

TNC093-155-222030-
/O.CON.KMRX.SV.W.0011.000000T0000Z-160422T2030Z/
KNOX TN-SEVIER TN-
400 PM EDT FRI APR 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN KNOX AND WEST CENTRAL SEVIER COUNTIES...

AT 359 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
ROCKFORD...OR 11 MILES SOUTHEAST OF KNOXVILLE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...PIGEON FORGE...SEYMOUR...WEARS VALLEY AND KIMBERLIN
HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3573 8372 3580 8375 3581 8374 3581 8375
      3585 8377 3586 8378 3589 8379 3588 8381
      3584 8385 3584 8386 3585 8387 3597 8384
      3583 8349 3568 8365
TIME...MOT...LOC 1959Z 285DEG 14KT 3587 8379 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
058 
WWUS54 KMRX 222012
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT FRI APR 22 2016

TNC093-222022-
/O.CAN.KMRX.SV.W.0011.000000T0000Z-160422T2030Z/
KNOX TN-
412 PM EDT FRI APR 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3583 8376 3589 8379 3591 8376 3592 8372
      3583 8349 3576 8356
TIME...MOT...LOC 2012Z 280DEG 18KT 3587 8370 

$$

TNC155-222030-
/O.CON.KMRX.SV.W.0011.000000T0000Z-160422T2030Z/
SEVIER TN-
412 PM EDT FRI APR 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL SEVIER COUNTY...

AT 412 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SEVIERVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...PIGEON FORGE AND SEYMOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3583 8376 3589 8379 3591 8376 3592 8372
      3583 8349 3576 8356
TIME...MOT...LOC 2012Z 280DEG 18KT 3587 8370 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:08 PM EDT, 39 minutes earlier.

Area forecast discussion, Apr 22, 3:08 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI APR 22 2016

.SHORT TERM (TONIGHT AND SATURDAY)...IT WILL BE AN ACTIVE EVENING
WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
SOUTHERN APPALACHIAN REGION.  AIR MASS IS WEAKLY UNSTABLE WITH
MINIMAL CAPE.  A STRAY STORM COULD BECOME STRONG TO SEVERE BUT MOST
CONVECTION SHOULD REMAIN WELL BELOW THIS LEVEL.  THE CONVECTION
SHOULD EXIT THE AREA OVERNIGHT AS THE FRONTAL BOUNDARY MOVES
THROUGH. A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN ON
SATURDAY FOR IMPROVING CONDITIONS WITH CLEARING SKIES AND SEASONAL
TEMPERATURES.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER LEVEL TROUGH OVER THE NORTHEASTERN US AND EASTERN CANADA
SLOWLY MOVES EAST LATE SATURDAY AND SATURDAY NIGHT WITH SURFACE HIGH
PRESSURE TAKING CONTROL ALONG THE EAST COAST AND SOUTHERN
APPALACHIANS BY SUNDAY. SATURDAY NIGHT WILL BE THE COLDEST NIGHT OF
THE EXTENDED AS LOW DEW POINTS IN THE UPPER 30S NE TO UPPER 40S
SW...CALM WINDS AND CLEAR SKIES PROVIDE MAX COOLING. LOWER 40S NE TO
NEAR 50 SOUTHWEST. SUNDAY TEMPERATURES WILL BE A FEW DEGREES WARMER
IN THE MID 70S TO LOWER 80S. RELATIVE HUMIDITIES WILL ALSO BE LOWEST
AROUND 25-30 PERCENT ACROSS NORTHEAST TN. THE COMBINATION OF THE
SURFACE HIGH SHIFTING TO THE EAST COAST AND RIDGING ALOFT WILL ALLOW
WARMER NIGHTS SUNDAY NIGHT AND MONDAY NIGHT AND WARMER DAYTIME
MONDAY INTO THE UPPER 70S TO LOWER 80S. BEGINNING TUESDAY A FRONT
BEGINS TO SINK SOUTH AND MOISTURE BEGINS TO INCREASE FROM THE GULF.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE
DAY BUT RAINFALL AMOUNTS NOT SIGNIFICANT. TEMPERATURES WILL STAY
WARM REACHING THE MID 80S IN A FEW PLACES TUESDAY AND WEDNESDAY.
AFTERNOON RELATIVE HUMIDITIES WILL BE HIGHER TOO MOSTLY 35-45
PERCENT. LOWS STILL WARM IN THE MID 50S TO MID 60S AS DEW POINTS
WILL BE MUCH HIGHER. RAIN CHANCES INCREASE THURSDAY AS A COLD FRONT
APPROACHES FROM THE WEST AND CONTINUE INTO FRIDAY AS THE FRONT ONLY
MOVES SLOWLY THROUGH EAST TN AND VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  76  53  80 /  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  73  50  80 /  20   0   0   0
OAK RIDGE, TN                       54  73  50  80 /  20   0   0   0
TRI CITIES AIRPORT, TN              50  70  46  77 /  40  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TD
Hazardous weather outlook, Apr 22, 3:00 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI APR 22 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT FRI APR 22 2016 /200 PM CDT FRI APR 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE AFTERNOON AND EVENING
AHEAD OF AN APPROACHING WEAK FRONTAL SYSTEM. A FEW OF THESE STORMS
MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 3:17 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT FRI APR 22 2016

TNZ036-069-222000-
KNOX TN-ANDERSON TN-
317 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND CENTRAL ANDERSON
COUNTIES UNTIL 400 PM EDT...

AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLINTON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...OLIVER SPRINGS...HALLS...NORRIS...KARNS...
BEARDEN...MALONEYVILLE AND POWELL.

LAT...LON 3602 8432 3620 8417 3617 8393 3617 8390
      3616 8391 3617 8389 3616 8381 3587 8390
TIME...MOT...LOC 1916Z 280DEG 13KT 3605 8407

MJB
Special weather statement, Apr 22, 3:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI APR 22 2016

TNZ068-071-086-222015-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
323 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLOUNT...LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT...

AT 322 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUDON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...LENOIR CITY...ALCOA...SWEETWATER...LOUDON...LOUISVILLE...
VONORE...GREENBACK...FRIENDSVILLE...PHILADELPHIA AND CLOVER HILL.

LAT...LON 3561 8450 3571 8450 3576 8445 3575 8443
      3578 8442 3577 8439 3582 8438 3583 8436
      3584 8420 3579 8414 3585 8414 3583 8412
      3585 8408 3583 8406 3585 8405 3584 8402
      3586 8401 3586 8396 3559 8397
TIME...MOT...LOC 1922Z 270DEG 21KT 3572 8435

SR
Local storm report, Apr 22, 3:33 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             DUNLAP                  35.37N 85.39W
04/22/2016  E0.50 INCH       SEQUATCHIE         TN   PUBLIC

            DIME SIZED HAIL REPORT VIA TWITTER

&&
Local storm report, Apr 22, 3:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             LENOIR CITY             35.80N 84.27W
04/22/2016  E0.25 INCH       LOUDON             TN   PUBLIC

            PEA SIZED HAIL REPORT...VIA FACEBOOK.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:17 PM EDTSpecial Weather StatementMRXAnderson, Knox43 min
Apr 22, 3:23 PM EDTSpecial Weather StatementMRXLoudon52 min
Apr 22, 3:51 PM EDTSpecial Weather StatementMRXKnox24 min
Apr 22, 4:03 PM EDTSpecial Weather StatementMRXKnox42 min
Apr 22, 4:18 PM EDTSpecial Weather StatementMRXJefferson, Sevier12 min
Apr 22, 4:23 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier52 min
Apr 22, 4:40 PM EDTSpecial Weather StatementMRXMcMinn, Monroe50 min
Apr 22, 4:56 PM EDTSevere Thunderstorm WarningMRXCocke22 min
Apr 22, 5:04 PM EDTSpecial Weather StatementMRXBlount41 min
Apr 22, 5:22 PM EDTSpecial Weather StatementMRXBradley, Polk38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.